Weaning off T3 - Advice please

I need to come totally off T3 to get it out my system and then start up again gradually.

I had a high T3 reading but it would appear it hadn't got into my cells and therefore need to start slowly. How long should I stop taking it for before I start do you think? Im T3 only and I haven't had any for 2 days, on the third day now. Feeling pretty tired and yucky.

Advice please

Thank you.

7 Replies

  • Couple of weeks according to this wikepedia article...https://en.m.wikipedia.org/wiki/Liothyronine

    If t3 has a half life of 60 hours ... 2.5 days. If you took 25mg. After 2.5 days there would be 12.5 left in your system. Then after another 2.5 days, 6.25. Then 2.5 days 3.12. Then 2.5 days. 1.6. And so on.... So to get 25 down to 1.6 mg. it takes 10 days.... So the wikipedia article at a coupke of weeks seems about right.

    Why are you going to go to zero and start again? Seems a bit drastic.

    G x

  • Thank you. I assume the article is about titrating down but Im stopping full blown! This is because my T3 is 22.5 (2.4 to 6.9)! None of it is being absorbed or at least not all of it, we think because Im taking Atenolol and it has pooled into lots. I have no symptoms of being overdosed with it and my TSH is still 6.8.

    What do you think. My doctor says to stop altogether for a few days and then titrate back up because I'll feel bad but 22.5 of it seems alot to get rid of that simply.

  • Numberone1, maximum 2 weeks to clear T3 from your system. Not sure you need that long, 7-10 days should be ample.

    When I had RAI I was taken off T4 for 4 weeks and given 60mcg T3 for 2 weeks and completely off meds for 2 weeks which was long enough for TSH to rise >30 required. Stopped dead, no weaning off. I resumed T4 at the dose I had stopped, no titrating.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you. I doubt I need to get all of it out of my system because I shall still take T3 but at a reduced dose. I guess I just have to work out when to start taking it rather than it being in my system.

    Out of interest and because I want somewhere I can document whats been happening, should anything happen, and to remind me of what symptoms Im getting (im going to see a private endocrinologist after Christmas) I have started a blog on here. It documents everything so a bit long and boring but you might find it interesting.

    Such a bore eh?

  • Numberone1, The quickest way to reduce FT3 is to stop taking T3 for a few days. Have you discussed an alternative to Atenolol with your GP?

    Good idea about the blog. I kept a daily diary which I saved in email drafts and found it very helpful to monitor decline after I was switched to Levothyroxine, and improvement when I changed to T4+T3 and corrected vitamin deficiencies. It was positive noting even small improvements, and belatedly helped me to trust my own instincts when endo was less than helpful. Two years on, I still have the drafts but I'm reluctant to revisit the misery and pain.

    If I'm prescribed other medications I intend to note whether they affect thyroid meds adversely or not. Happily, I've only had one prescription for antibiotics since being on T4+T3 which didn't affect uptake of thyroid meds.

  • I fully intend to discuss the Atenolol issue with my GP but not now because I go off travelling again next week and what with that and the stress of Christmas I think I'll stay on it for now. However, my most pressing concern is this very high level of Free T3 and I need to get it down. I intend to get another blood test done after Christmas to see what reducing the T3 has done. Hopefully it has brought down the T3 levels. I assume the TSH will have increased more also. Then see my GP with 3 sets of results since taking Atenolol and the sets relating to before and see what he has to say.

    Do you think that sounds a good course of action? I certainly hope reducing T3 intake brings it down more but maybe not? A really scary thought is that if the figure was 22 and I hadnt had any since the day before, what on earth level was it during the days while taking it? It was suggested I take this Thyro supplement which Ive ordered and I might find I only need to take that rather than go back on T3 atall! For all we know Ive cured my hypothyroidism haha and I never need to take anything ever again! Atenolol might be the cure haha.

    Do you think that even thought the T3 is high, the fact that the TSH is high also means the T3 wont send me into some kind of overactive thyroid session which is the dangerous part? Im so confused.

  • Numberone1, I don't know why TSH and FT3 would both be high but if it's only happened since taking Atenolol I would suspect Atenolol as the culprit and would be looking into an alternative as soon as possible.

    I'd stick with current meds, or reduced dose. to see what happens to TSH and FT3 without muddying the waters with a different med. I think 300mg ThyroGold may be equivalent to 3 grains NDT. Email Tammy Lowe to confirm.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

You may also like...